Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Norman, OK

May 8, 2011Clay County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 8, 2011, 8:02 PM CDT for Clay County, Wichita County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2011, 8:02 PM CDT (01:02 UTC)
Expired
May 8, 2011, 8:30 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Clay County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 74 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:03 PM CDTHAIL 1Wichita Falls, TXTHE HAIL WAS REPORTED ON HIGHWAY 287 ON THE EAST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2324 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS54 KOUN 090102
SVROUN
TXC077-485-090130-
/O.NEW.KOUN.SV.W.0142.110509T0102Z-110509T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT SUN MAY 8 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHERN TEXAS...
  SOUTHEASTERN WICHITA COUNTY IN NORTHERN TEXAS...

* UNTIL 830 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
SEVERE   THUNDERSTORM 4 MILES SOUTHEAST OF WICHITA FALLS...MOVING 
EAST NORTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE DEAN...JOLLY...PETROLIA AND
  SOUTHEASTERN WICHITA FALLS.

LAT...LON 3410 9821 3384 9821 3383 9855 3389 9855
TIME...MOT...LOC 0102Z 249DEG 40KT 3387 9843

$$
1 follow-up statement
083 
WWUS54 KOUN 090128
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT SUN MAY 8 2011

TXC077-485-090138-
/O.EXP.KOUN.SV.W.0142.000000T0000Z-110509T0130Z/
WICHITA TX-CLAY TX-
828 PM CDT SUN MAY 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
SOUTHEASTERN WICHITA COUNTIES WILL EXPIRE AT 830 PM CDT...

THE STORM HAS WEAKENED... BUT SMALL HAIL AND GUSTY WINDS MAY STILL
OCCUR.

LAT...LON 3410 9821 3384 9821 3383 9855 3389 9855
TIME...MOT...LOC 0128Z 249DEG 40KT 3397 9810

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:46 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 8, 6:46 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SUN MAY 8 2011

.AVIATION...
STORMS APPEAR TO BE WEAKENING AS THEY MOVE TOWARD CENTRAL OK SO WE
WILL LEAVE TS OUT OF OKC AND OUN FOR NOW. STORMS SHOULD WEAKEN AND
DISSIPATE AFTER SUNSET. CONTINUED VFR.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SUN MAY 8 2011/

DISCUSSION...
THE DRYLINE HAS ADVANCED INTO WESTERN PORTIONS OF OK AND N-TX
THIS AFTERNOON BUT WILL SHOULD RETREAT BACK WEST INTO FAR WESTERN
OK AND N-TX OVERNIGHT. A SIMILAR PERFORMANCE IS EXPECTED ON MONDAY
BUT PERHAPS MOVING A LITTLE FARTHER TO THE EAST. WEAK LOW-LEVEL
CONVERGENCE ALONG THE DRYLINE ALONG WITH STRONG SURFACE HEATING
WILL PROVIDE SOME LIFT BOTH THIS AFTERNOON AND MONDAY. HOWEVER...
THE PRESENCE OF A FAIRLY STRONG CAP ACROSS THE REGION WILL
LIMIT STORMS TO AN ISOLATED COVERAGE... IF THEY EVEN DEVELOP...
THIS AFTERNOON AND MONDAY. THE LATEST HRR RUN CONTINUES TO
SUPPRESS ANY SHOWER/T-STORM DEVELOPMENT IN THE CWA DURING THE LATE
AFTERNOON AND EVENING HOURS. HOWEVER... IF A STORM DOES FORM AND
MOVE FAR ENOUGH EAST OF THE DRYLINE TO TAP THE RICHER BOUNDARY
LAYER MOISTURE... IT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND STRONG WINDS. LATE TONIGHT... THE MODELS ARE SUGGESTING A
WEAK WAVE WILL TRACK ACROSS THE AREA... BUT BY THEN THE INVERSION
WILL HAVE RE-STRENGTHENED.

T-STORM CHANCES WILL INCREASE LATE TUESDAY IN ADVANCE OF AN UPPER
LEVEL LOW THAT WILL BE LOCATED NEAR THE FOUR CORNERS AREA. UPPER
LEVEL DIFLUENCE BETWEEN THE NM POLAR JET AND SW TX SUBTROPICAL JET
LATE TUESDAY WILL PROVIDE ADDITIONAL SUPPORT FOR STORM DEVELOPMENT
NEAR AND EAST OF THE DRYLINE. ATTM... IT APPEARS THAT T-STORM
COVERAGE WILL INCREASE ON WEDNESDAY AS MOST OF THE ENERGY
ASSOCIATED WITH THE UPPER LOW LIFTS OUT ACROSS THE CENTRAL AND
SOUTHERN PLAINS.

MEANWHILE... FIRE WEATHER CONCERNS WILL REMAIN HIGH INTO
WEDNESDAY ESPECIALLY ACROSS WESTERN OK AND N-TX DUE TO THE
CONTINUATION OF VERY WARM CONDITIONS... LOW AFTERNOON HUMIDITIES
BELOW 10 PERCENT AND GUSTY SW WINDS. ALTHOUGH A FEW STORMS MAY BE
POSSIBLE NEAR THE DRYLINE... MAINLY ON WEDNESDAY... COVERAGE WILL
LIKELY STILL BE SPOTTY. WILDFIRE CONDITIONS SHOULD FINALLY TAKE A
TURN FOR THE BETTER BY THURSDAY AND CONTINUE INTO THE WEEKEND
AS COOLER AIR... AND HIGHER HUMIDITIES... MOVE INTO THE REGION.

THE 100 DEGREE OR HIGHER TEMPERATURES ARE EXPECTED AGAIN MONDAY
BEHIND THE DRYLINE IN WESTERN OK AND N-TX. ALTHOUGH HIGHS WILL BE
A BIT LOWER TUESDAY AND WEDNESDAY... THEY WILL STILL CONTINUE TO
BE WELL ABOVE SEASONAL AVERAGES OVER MUCH OF THE REGION.

IN THE LONGER TERM... THE GFS REMAINS CONSISTENT IN ITS
DEVELOPMENT OF PCPN ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
THIS APPEARS TO BE IN RESPONSE TO A SECONDARY COLD FRONT MOVING
THROUGH THE AREA AS A JET MAX ROTATES AROUND THE WEST SIDE OF THE
UPPER LOW. HOWEVER... THE ECMWF IS STILL MUCH LESS EXCITED ABOUT
PROSPECTS FOR RAIN IN THIS SCENARIO. FOR NOW... WE WILL NUDGE
CURRENT POPS UP A BIT HIGHER... BUT HOLD THEM BELOW THE GFS-
DERIVED VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  94  71  95 /  10  10  10   0
HOBART OK         64 101  65  99 /  10  10  10   0
WICHITA FALLS TX  69 100  70  98 /  20  10  10  10
GAGE OK           55 101  58  96 /  10   0  10   0
PONCA CITY OK     67  94  70  93 /  10  10  10   0
DURANT OK         68  91  71  89 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>017-021>023-033>038.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR OKZ004>006-009>011-014>017-021>023-033>038.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR TXZ083>085-087-088.

&&

23/24/24
Hazardous weather outlook, May 8, 5:30 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN MAY 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
530 PM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

DISCUSSION...
LATE THIS AFTERNOON A DRYLINE EXTENDED FROM NEAR FAIRVIEW TO CLINTON
TO HOBART...TO VERNON TEXAS. SOME CONVECTION WAS ALREADY FORMING
ALONG THIS ZONE OF LOW-LEVEL CONVERGENCE. SATELLITE IMAGERY ALSO
HINTED AT THE POSSIBILITY OF AN UPPER-LEVEL WAVE...WHICH WOULD
PROVIDE ADDITIONAL SUPPORT FOR CONVECTIVE DEVELOPMENT. SCATTERED
THUNDERSTORMS WILL CONTINUE TO FORM EAST OF THE DRYLINE THIS
EVENING. HOWEVER...A STRONG CAPPING INVERSION OVER THE EASTERN HALF
OF OKLAHOMA WILL LIMIT EASTWARD DEVELOPMENT OF THESE STORMS. HAIL TO
THE SIZE OF TENNIS BALLS AND WINDS OVER 65 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS. THE NIGHTTIME INVERSION AND PASSING OF
UPPER-LEVEL SUPPORT WILL LIKELY RESULT IN THE GRADUAL DISSIPATION OF
THESE STORMS LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY DRY AIR AND VERY HOT AIR WILL INCREASE THE RISK OF WILDFIRES
ACROSS WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS EARLY THIS
EVENING. SEE THE RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS MAY DEVELOP
MONDAY AND TUESDAY...BUT CHANCES WILL REMAIN QUITE LOW. STORM
CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS AN
UPPER LEVEL TROUGH AND COLD FRONT APPROACH. SOME OF THE STORMS WILL
LIKELY BE SEVERE.

OTHER HAZARDOUS WEATHER...
WEST OF THE DRYLINE...FIRE WEATHER WILL REMAIN A CONCERN...
ESPECIALLY THROUGH TUESDAY. IT WILL BE VERY HOT AND VERY DRY...WITH
MODERATE SOUTHWEST WINDS. THE DRIEST CONDITIONS WILL GENERALLY OCCUR
WEST OF A LINE FROM ENID TO LAWTON AND WICHITA FALLS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
MONDAY.

In the hours before

Local storm report, May 8, 6:46 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             SEYMOUR                 33.60N 99.26W
05/08/2011  E1.00 INCH       BAYLOR             TX   PUBLIC

&&

NWS NORMAN
Special weather statement, May 8, 6:50 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SUN MAY 8 2011

OKZ044-090000-
COTTON OK-
650 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
DEVOL...MOVING NORTHEAST AT 45 MPH.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3416 9861 3442 9851 3423 9815 3414 9832
      3414 9835 3411 9839 3409 9839 3406 9845
Local storm report, May 8, 7:08 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             BURKBURNETT             34.08N 98.56W
05/08/2011  E1.75 INCH       WICHITA            TX   PUBLIC

            THE HAIL WAS REPORTED ON W 3RD IN BURKBURNETT.

&&

NWS NORMAN
Special weather statement, May 8, 7:16 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT SUN MAY 8 2011

TXZ089-090030-
ARCHER TX-
716 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

AT 716 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED OVER
LAKE KICKAPOO...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3383 9842 3341 9841 3340 9895 3378 9894

24
Special weather statement, May 8, 7:29 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT SUN MAY 8 2011

OKZ025-090045-
OKLAHOMA OK-
729 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

AT 729 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN
OKLAHOMA CITY... JUST NORTH OF MUSTANG... MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3573 9744 3552 9727 3539 9766 3558 9766
Special weather statement, May 8, 7:38 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT SUN MAY 8 2011

TXZ086-089-090-090100-
WICHITA TX-CLAY TX-ARCHER TX-
738 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND WICHITA
COUNTIES.

AT 736 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR
MANKINS TO WINDTHORST. ANOTHER STRONG THUNDERSTORM WAS CENTERED  14
MILES SOUTH OF ARCHER CITY. THE STORMS WERE MOVING NORTHEAST AT 35
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3340 9888 3414 9887 3393 9798 3348 9799
      3346 9841 3341 9842

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:16 PM CDTSpecial Weather StatementOUNArcher14 min
May 8, 7:38 PM CDTSpecial Weather StatementOUNArcher, Clay, Wichita22 min
May 8, 8:05 PM CDTSpecial Weather StatementOUNClay25 min
May 8, 8:36 PM CDTSpecial Weather StatementOUNClay24 min
May 9, 4:19 AM CDTFire Weather WatchOUNFoard, Hardeman, Wilbarger17 hr
May 9, 4:19 AM CDTRed Flag WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger16 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.